Alert archive / California / Gale Watches in 2011

Gale Watch 2, NWS San Diego, CA

March 18, 2011

NWS San Diego, CA issued this gale watch at Mar 18, 2011, 8:53 PM PDT. It took effect at Mar 20, 2011, 3:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 18, 2011, 8:53 PM PDT (03:53 UTC)
In effect from
Mar 20, 2011, 3:00 PM PDT
Expired
Mar 19, 2011, 3:24 AM PDT
In force
Issued by
NWS San Diego, CA

The text

As transmitted, in the capitals the NWS used until 2016.

434 
WHUS76 KSGX 190353
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
853 PM PDT FRI MAR 18 2011

...GALE WATCH FOR THE COASTAL WATERS SUNDAY AFTERNOON THROUGH
SUNDAY NIGHT...

.A DEVELOPING STORM OVER OFF THE CENTRAL COAST OF CALIFORNIA WILL
GENERATE STRONG SOUTHERLY WINDS OVER THE COASTAL WATERS BEGINNING
LATE ON SUNDAY AFTERNOON AND CONTINUING THROUGH THE NIGHT.
SUSTAINED WINDS OF 30 TO 35 KNOTS...WITH HIGHER GUSTS WILL BE
POSSIBLE AHEAD OF AN ASSOCIATED COLD FRONT WHICH IS FORECAST TO
SWEEP THROUGH THE INNER COASTAL WATERS EARLY MONDAY MORNING.

PZZ750-775-191200-
/O.NEW.KSGX.GL.A.0002.110320T2200Z-110321T1200Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
853 PM PDT FRI MAR 18 2011

...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE
SUNDAY NIGHT. 

* WINDS: SOUTHEAST TO SOUTH INCREASING TO 25 TO 35 KNOTS WITH HIGHER
  GUSTS POSSIBLE AS A STORM INTENSIFIES ALONG THE CENTRAL COAST
  LATE ON SUNDAY THROUGH SUNDAY NIGHT.


* SEAS: 10 TO 12 FEET AS A STEEP SOUTHWEST SWELL COMBINES WITH LARGE
  WIND WAVES AND A MODERATE WEST SWELL SUNDAY NIGHT.

* THE WINDS WILL ABRUPTLY SHIFT AND DECREASE IN THE WAKE OF THE COLD
  FRONT EARLY MONDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$


HTTP://WWW.WEATHER.GOV/SANDIEGO
1 follow-up statement
406 
WHUS76 KSGX 191024
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
324 AM PDT SAT MAR 19 2011

...GALE WARNING IN EFFECT FROM 11 AM SUNDAY TO 5 AM PDT MONDAY...

.A STRONG TROUGH AND COLD FRONT WILL MOVE INTO FAR SOUTHERN
CALIFORNIA SUNDAY INTO MONDAY WITH STRONG SOUTH TO SOUTHWEST WINDS
DEVELOPING. GALE FORCE WINDS ARE EXPECTED BY MID TO LATE MORNING
SUNDAY THROUGH THE NIGHT. WINDS WILL DECREASE EARLY MONDAY
MORNING.

PZZ750-775-192100-
/O.UPG.KSGX.GL.A.0002.110320T2200Z-110321T1200Z/
/O.NEW.KSGX.GL.W.0003.110320T1800Z-110321T1200Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
324 AM PDT SAT MAR 19 2011

...GALE WARNING IN EFFECT FROM 11 AM SUNDAY TO 5 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 11 AM SUNDAY TO 5 AM PDT
MONDAY. 

* WINDS: SOUTH TO SOUTHWEST INCREASING TO 25 TO 35 KT WITH GUSTS
  AROUND 40 KT POSSIBLE AS A STRONG COLD FRONT MOVES INTO THE AREA
  SUNDAY AND THROUGH THE NIGHT.

* SEAS: 10 FEET AND HIGHER MAINLY FROM STRONG GUSTY WINDS AND AN
  INCREASING NORTHWEST SWELL ALONG WITH A MODERATE SOUTHWEST SWELL
  GENERATED BY THE WINDS.

* THE WINDS WILL DECREASE EARLY MONDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS OR STAY IN PORT.

&&

$$

WHITLOW

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale watch went out at Mar 18, 2:30 PM PDT, 6 hours 23 minutes earlier.

Area forecast discussion, Mar 18, 2:30 PM PDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI MAR 18 2011

.SYNOPSIS...UPPER LEVEL LOW PRESSURE APPROACHING FROM THE NORTHWEST
WILL BRING A CHANCE OF LIGHT SHOWERS LATE TONIGHT AND SATURDAY. MORE
SIGNIFICANT RAIN...MOUNTAIN SNOW AND GUSTY WINDS LATE SUNDAY INTO
MONDAY AS THE LOW MOVES THROUGH. SHOWERS MAY LINGER INTO TUESDAY.
FAIR AND WARMER MID WEEK UNDER WEAK HIGH PRESSURE.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (REMAINDER OF TODAY-MONDAY)...VARIABLE HIGH CLOUDINESS
THIS AFTERNOON. AIRCRAFT SOUNDINGS SHOWED INCREASING SW WINDS ALOFT.
ONSHORE GRADIENTS WITH ABOUT 5 MB SAN-IPL.

VARIABLE HIGH CLOUDINESS THROUGH THIS EVENING. AN UPPER LOW
CURRENTLY CENTERED OFF THE PACIFIC NW COAST WILL WILL DROP S
SATURDAY AND SUNDAY AND THEN MOVE THROUGH SRN CA MONDAY.

A SHORT WAVE WILL ROTATE AROUND THE LOW BRINGING INCREASING
CLOUDINESS LATE TONIGHT WITH SMALL CHANCES OF LIGHT PRECIP IN THE
NRN AREAS SPREADING S EARLY SATURDAY. THE SRN PORTION OF THE MAIN
LOW WILL BRING MORE SIGNIFICANT PRECIP AND GUSTY WINDS LATE SUNDAY
INTO MONDAY. THE PRECIP SHOULD START OUT AS WARM FRONTAL TYPE IN SW
FLOW AHEAD OF THE MAIN TROUGH SUNDAY AFTERNOON. THE HEAVIER PRECIP
WILL BE ASSOCIATED WITH COLD FRONTAL PASSAGE LATE SUNDAY NIGHT INTO
MONDAY MORNING. SHOWERS WILL LINGER INTO MONDAY EVENING.

PRELIMINARY PRECIP ESTIMATES SUNDAY THROUGH MONDAY EVENING ARE
AROUND ONE TO ONE AND A HALF INCHES WEST OF THE MOUNTAINS. ONE TO
TWO INCHES IN THE MOUNTAINS EXCEPT LOCAL LARGER AMOUNTS ON THE SW
FACING SLOPES OF THE SAN BERNARDINO MOUNTAINS. THERE SHOULD BE ABOUT
A QUARTER TO HALF AN INCH IN THE HIGH DESERTS AND LESS THAN A
QUARTER INCH IN THE LOW DESERTS. THE SNOW LEVEL WILL BE NEAR 5000 FT
N TO 5500 FT S SUNDAY NIGHT LOWERING TO 4500 FT N TO 5000 FT S
MONDAY. SNOW ACCUMULATIONS SHOULD GET NEAR A FOOT ABOVE 5500 FT WITH
LOCAL LARGER AMOUNTS AT HIGHER ELEVATIONS OF THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS. THERE SHOULD BE A FEW INCHES OF SNOW
5000 FT TO 5500 FT WITH JUST A DUSTING POSSIBLE DOWN TO 4500 FT.

ONSHORE WINDS WILL INCREASE THROUGH THE WEEKEND...MAINLY IN THE
MOUNTAINS AND DESERTS WITH LOCAL STRONG GUSTY WINDS SUNDAY AFTERNOON
AND INTO MONDAY. COOLER WITH MAX TEMPS ABOUT 8 TO 18 DEGREES BELOW
SEASONAL AVERAGES IN MOST PLACES BY MONDAY.

&&

.LONG TERM (TUESDAY-FRIDAY)...RESIDUAL LOW LEVEL MOISTURE WILL
CONTINUE A SMALL CHANCE OF LIGHT SHOWERS INTO TUESDAY. FAIR AND
WARMER MID WEEK AS A SHORT WAVE RIDGE MOVES THROUGH. A FAST MOVING
TROUGH SHOULD MOVE PAST TO THE N THURSDAY BRINGING A FEW MORE CLOUDS
AND SLIGHT LOCAL COOLING BUT LITTLE CHANCE OF ANY SIGNIFICANT
PRECIP. FAIR AND A LITTLE WARMER FRIDAY AS LOCAL HEIGHTS INCREASE.

&&

.AVIATION...
181930Z...MOSTLY CLEAR FOR THE REMAINDER OF TODAY WITH HIGH CLOUDS
INCREASING LATE TONIGHT. A RAPID INCREASE IN THE MARINE LAYER TO
AROUND 1300 FEET MSL IS FORECAST LATE TONIGHT OR EARLY SATURDAY
MORNING WITH CIGS BETWEEN 1000 AND 1500 FEET MSL. PATCHY FOG AND
SOME DRIZZLE OR LIGHT SHOWERS ARE POSSIBLE AS WELL DURING THE EARLY
MORNING WEST OF THE MOUNTAINS.

&&

.MARINE...
181930Z...THE SAN CLEMENTE BUOY WILL CONTINUE TO DECREASE THROUGH
THE NIGHT AND THE SMALL CRAFT ADVISORY FOR ROUGH SEAS WAS CANCELLED.
WINDS ARE DECREASING SOME AS WELL SO THE SMALL CRAFT ADVISORY WILL
BE ALLOWED TO EXPIRE AT 3 PM TODAY. A SMALL INCREASE IN THE SWELL IS
EXPECTED SATURDAY WITH A LARGER INCREASE EXPECTED MONDAY INTO
TUESDAY. ANOTHER SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED AND
POSSIBLY A HIGH SURF ADVISORY...BUT WILL CONTINUE TO MONITOR.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

CA...SPECIAL WEATHER STATEMENT. SEE LAXSPSSGX.

&&

PUBLIC...ATKIN
AVIATION/MARINE...TS
Hazardous weather outlook, Mar 18, 4:30 PM PDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 PM PDT FRI MAR 18 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-PZZ775-191200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30
NM-WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
430 PM PDT FRI MAR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG PACIFIC STORM WILL BRING RAIN...MOUNTAIN SNOW AND STRONG
WINDS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:24 AM PDTGale WarningSGX42 hr
Mar 19, 4:14 AM PDTHigh Wind WarningSGXSan Bernardino44 hr
Mar 19, 4:14 AM PDTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego46 hr
Mar 19, 4:48 AM PDTWinter Storm WarningSGXRiverside, San Bernardino46 hr
Mar 19, 5:10 AM PDTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego45 hr
Mar 19, 1:04 PM PDTWinter Weather AdvisorySGXSan Diego38 hr

Nearby

Gale Watches in California, 2011Every gale watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.